Alert archive / Indiana / Frost Advisories in 2022

Frost Advisory 4, NWS Indianapolis, IN

October 8, 202239 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Oct 8, 2022, 2:09 PM EDT for 39 counties in Indiana. It took effect at Oct 9, 2022, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2022, 2:09 PM EDT (18:09 UTC)
In effect from
Oct 9, 2022, 2:00 AM EDT
Expired
Oct 9, 2022, 9:00 AM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS73 KIND 081809
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
209 PM EDT Sat Oct 8 2022

INZ021-028>031-035>049-051>057-060>065-067>072-090215-
/O.NEW.KIND.FR.Y.0004.221009T0600Z-221009T1400Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
209 PM EDT Sat Oct 8 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central, 
  south central, southeast, southwest and west central Indiana.

* WHEN...From 2 AM to 10 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

JP
2 follow-up statements
863 
WWUS73 KIND 090138
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
938 PM EDT Sat Oct 8 2022

INZ021-028>031-035>049-051>057-060>065-067>072-090945-
/O.CON.KIND.FR.Y.0004.221009T0600Z-221009T1400Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
938 PM EDT Sat Oct 8 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SUNDAY...

* WHAT...Temperatures near freezing will result in frost 
  formation.
  

* WHERE...Portions of central, east central, north central, 
  south central, southeast, southwest and west central Indiana. 

* WHEN...From 2 AM to 10 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
043 
WWUS73 KIND 090727 AAA
NPWIND

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
327 AM EDT Sun Oct 9 2022

INZ021-028>031-035>049-051>057-060>065-067>072-091300-
/O.EXT.KIND.FR.Y.0004.000000T0000Z-221009T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
327 AM EDT Sun Oct 9 2022

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures near freezing will result in frost.

* WHERE...Portions of central Indiana.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 8, 12:35 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 8, 12:35 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1235 PM EDT Sat Oct 8 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 955 AM EDT Sat Oct 8 2022

Surface analysis late this morning shows a strong, cold and large
area of  high pressure centered over KS/MO, with a ridge axis
stretching east across Central Indiana to western Ohio. This large,
dominate high was in control of the weather from CO and WY all the
across the plains to the Great Lakes and Ohio Valley. Dew points
late this morning were mainly in the 30s. GOES16 shows clear skies
across Indiana and much of the region, although some lake cloud was
noted steaming off of Lake Michigan, well north of Central Indiana.
Aloft, water vapor shows a broad cyclone over Hudson Bay, providing
broad cyclonic flow to the northeastern parts of North America. This
was resulting in a cold NW flow from Canada spilling south into
Indiana and the Ohio Valley.

Temperatures this morning were rising into the upper 40s with
abundant sunshine present. Thus frost is no longer expected and the
advisory has been canceled.

Forecast soundings this afternoon remain dry with a mid level
inversion in place. Convective will not be reached. Thus with the
surface ridge and dominant high pressure in place mostly sunny skies
will be expected. Highs in the upper 50s appear on the mark.

&&

.Short Term...(Today and tonight)
Issued at 247 AM EDT Sat Oct 8 2022

Frost and localized sub-freezing temperatures remain the primary
focus in the short term. Several locations will again see frost
tonight, with some locations reaching or falling below freezing.

Latest surface observations as of 2:30 show a fairly wide
temperature differential, driven by radiative processes, terrain,
and urban/rural differences. Some of the personal weather stations
that may not be well-sited are around freezing. However, several
sites, particularly those where winds remain around 5 knots remain
in the low to mid 40s. Normally cooler low-lying areas have the best
chance of sub-freezing temperatures through the early morning hours.
Urban areas are likely to remain in the mid to upper 30s. All
locations except for perhaps the urban core of Indianapolis and
perhaps portions of southwest Indiana will likely see frost form
over the next few hours.

Broad subsident regime is evident early this morning across the
region per 7.3 micron water vapor channel imagery. This subsident
area is associated with favorable upper jet structure and positive
MSLP pressure anomalies will move eastward today. By tonight, the
surface high center will be positioned for lightest winds across
southern Indiana into Kentucky and Tennessee. In response to another
upstream shortwave perturbation, surface MSLP gradient will
strengthen perhaps sufficiently to keep winds in the 5-7 knot range
overnight closer to the I-70 corridor and northward. This will limit
the magnitude of radiational cooling far at least the northern half
of the area such that the best chance of locally near/sub-freezing
temperatures will be across the southern half of our forecast area.

Since most of the area is experiencing frost this morning, another
advisory may not be needed tonight. We will evaluate the footprint
of probable frost occurrence later this morning and decide on the
day shift.

&&

.Long Term...(Sunday through Friday)
Issued at 247 AM EDT Sat Oct 8 2022

* Dry conditions and warming trend through mid next week
* Next chance for precipitation arrives Wednesday
* Cool and dry late week

.Synopsis...

Progressive Autumn weather pattern setting up across the Midwest for
mid October resulting in large temperature fluctuations and chances
for precipitation over the next week. Upper troughing remains over
the Great Lakes and Northeast CONUS this weekend with weak waves
riding the jet stream reinforcing the trough Sunday. Ridging builds
into the region Monday through Wednesday leading to quite the warm
up before a deep, potentially phased, trough dives south across the
Central US and pushes east. Still some model discrepancies regarding
finer details of the late week trough; however confidence is rising
that the region will be under the influence of a deep trough late
next week and into next weekend resulting in the return of below
normal temperatures.

.Sunday through Wednesday...

High pressure shifts east towards the Mid Atlantic states while a
moisture starved weak area of low pressure pushes through the Great
Lakes region ahead of an upper level wave embedded in the trough.
Southwesterly return flow advects in a much warmer airmass from the
Plains with 850mb temperatures rising from -2C to +5C Sunday then up
to +8C Monday supporting surface highs in the upper 60s Sunday then
Mid 70s Monday with ample sunshine and solar heating. Tightening
surface pressure gradient and a well mixed boundary layer should
lead to a diurnal trend of gusty southwest winds upwards of 20-25mph
Sunday afternoon further working to advect in a warmer airmass. A
few clouds will be possible Monday morning as the previously
mentioned upper wave rotates around the trough just to the north of
the area. These systems are moisture starved so not expecting any
other impacts other than some clouds Monday morning.

Ridging builds over the region by midweek ahead of an approaching
trough in the Plains. With a strong high still in place around the
Delmarva Peninsula and a tightening southerly pressure gradient,
expect warm air advection to really increase Tuesday into Wednesday
bringing in an almost late summertime airmass northward through the
entire region. 850mb temperatures rising to +12 to +15C and strong
southwest flow should support surface highs potentially near the 80
degree mark by midweek! Forecast soundings already show a deep mixed
layer these days with unidirectional wind shear so expect afternoon
wind gusts to increase above 20-30+ mph, especially Wednesday ahead
of the approaching front.

.Wednesday evening through Next Weekend...

Deep troughing dives south into the Northern Plains Wednesday then
settles over the Great Lakes region through the weekend bringing the
next shot of cooler air and precipitation. Still some model
discrepancies regarding how deep the trough digs, placement of the
surface low in Ontario, and the possibility of a wave developing and
riding up the front. These factors could significantly impact
precipitation potential Wednesday night through Thursday across the
area. Confidence is rising that much of the area will see rainfall
as there is an increasing likelihood of this system tapping into
Gulf moisture, however the finer details of how much rainfall,
timing, etc will become clearer in the coming days. With this in
mind, increasing PoPs from chance wording to likely wording
Wednesday evening through Thursday.

While models disagree more with how the trough evolves and how the
surface low occludes, confidence is still high in a much cooler and
drier autumn airmass settling over the region late week into the
weekend. Ensembles and NBM suggest southwest flow remains behind the
occluded front with lower pressure to the north and higher pressure
to the south and west. This pattern supports breezy, dry, and cool
conditions as the surface gradient remains tight and a mild airmass
advects into the region.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1234 PM EDT Sat Oct 8 2022

Impacts:

* VFR Conditions are expected this taf period.

Discussion:

Daytime heating has allowed for some CU formation early this
afternoon...but a mid level inversion will prevent much growth of
any clouds. Thus just VFR conditions will with sct CU will be
expected this afternoon as high pressure west of Indiana continues
to sag southward.

As heating is lost this evening...any CU will dissipate leading to
mostly clear skies as Indiana remains under the influence of the high
pressure system. Forecast soundings support clear skies through the
evening and into Sunday as a dry column is indicated. Look for winds
of 10-15 knts this afternoon to subside as heating is lost.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Puma
Short Term...BRB
Long Term...CM
Aviation...Puma
Hazardous weather outlook, Oct 8, 9:57 AM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
957 AM EDT Sat Oct 8 2022

INZ021-028>031-035>049-051>057-060>065-067>072-091400-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
957 AM EDT Sat Oct 8 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Widespread frost is possible late tonight. Localized areas of
freezing or sub-freezing temperatures are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

Nearby

Frost Advisories in Indiana, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.